MAUDE Adverse Event Report: STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS

STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS
Model Number VICM5_12.6
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Iritis (1940); Toxic Anterior Segment Syndrome (TASS) (4469)
Date of Event 02/26/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The surgeon implanted a 12.6mm vicm5 -8.00d implantable collamer lens, into the patient's right eye (od) on (b)(6) 2024.During lens implantation the icl was manually extracted with forceps and reloaded into a new injector followed by successful placement.The surgeon reports during implantation the icl made contact with the iris aggressively and possibly with the adjacent conjunctiva.On day 3 an above normal inflammation was noted with presentation of iritis and hypopyon along with report of tass.On (b)(6) 2024 an anterior chamber tap was performed with fluid sent for bacterial culture.On the same day intravitreal antibiotics of vancomycin and ceftazidime were given by the retinal specialist.The reporter did not provide identification of microorganisms.By (b)(6) 2024, the patient was noted as "recovered completely" with hypopyon resolved.Atropine was given for dilation and vision reportedly improved to 20/40+1.The lens remains implanted.The reporter states the cause of the event was unknown.Additional information has been requested but none has been forthcoming.
 
Additional Manufacturer Narrative
A4: unk.A5: unk.A6: unk.D6b: na.Health effect impact code - additional medications: 4644 - vancomycin, ceftazidime.Work order search: no similar complaint was reported for units within the same lot.Manufacturer narrative: a review of the device labeling was completed.Iritis, hypopyon and infection are identified in the labeling as known potential adverse events following icl implantation.The evo/evo+ icl directions for use (dfu) states under adverse events: as with implantation of other types of intraocular lenses, potential adverse events can include, but are not limited to infection, hypopyon and iritis.The dfu states under surgical precautions: a learning curve and individual surgeon variability was seen in the clinical trial in terms of removals and reinsertions of the icl lens at the time of surgery.Procedural factors including surgical technique, inadvertent intra-operative trauma and the use of pro-inflammatory substances into the eye may have contributed to the event.Toxic anterior segment syndrome (tass) is an acute sterile postoperative inflammation that can occur after uncomplicated or complicated intraocular surgery.While improper sterilization and contamination of surgical instruments remains the most common risk factor associated with tass, ocular viscoelastic, and improper preparation of antibiotics for intracameral injection may also lead to tass.An exact cause could not be determined as the event could be multifactorial in nature including patient and/or procedure related factors.(b)(4).
 
Additional Manufacturer Narrative
Device history record (dhr) review: the dhr review indicated that the product has been manufactured within the established process parameters and that there is no indication that the manufacturing and/or processing of the device contributed to the complaint issue.Claim # (b)(4).

Brand Name
IMPLANTABLE COLLAMER LENS (ICL)
Common Device Name
PHAKIC INTRAOCULAR LENS
Manufacturer (Section D)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer (Section G)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer Contact
joselene muniz
1911 walker avenue
monrovia, CA 91016
6263037902
MDR Report Key18991248
Report Number2023826-2024-01185
Device Sequence Number14189680
Product Code MTA
UDI-Device Identifier00841542119146
UDI-Public00841542119146
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P030016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2025
Device Model NumberVICM5_12.6
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2024
Supplement Date Received by Manufacturer06/25/2024
Initial Report FDA Received Date03/28/2024
Supplement Report FDA Received Date06/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR
Patient SexMale